What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 3, 1:14 PM CST, 3 hours earlier.
Area forecast discussion, Oct 3, 1:14 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Tue Oct 3 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 211 PM CDT Tue Oct 3 2023
WV imagery shows the upper trough ejecting into the Northern
Plains this afternoon, leaving West Texas and Southeast New
Mexico under southwest flow aloft. At the surface, return flow is
sharpening up a dryline along the western CWA border,
foreshadowing a potentially busy late afternoon/evening.
Convection yesterday produced prolific rainfall over Southeast New
Mexico and adjacent areas of West Texas to the east, in addition
to abundant large hail. Highest reported QPF was 3.16" at
Seagraves, and MRMS measured up to 4.66" nearby. KMAF 12Z RAOB
came in w/a juicy 1.45" pwat, quite a ways above the
climatological mean of 0.85". VIS sat imagery shows a healthy cu
field already developing over the higher terrain, and CAMs suggest
initiation 18-19Z. Indeed, the first cell is going up south of
KMRF. Deep-layer shear over Southeast New Mexico is expected to
spread east and south this afternoon as the trough pushes into the
region. However, mid-level lapse rates don't look quite as
impressive as yesterday, suggesting large hail may be less this
afternoon/evening. High this afternoon should top out 5-7F above
normal.
Tonight, a 30+kt LLJ will keep the storms going through the
evening, w/CAMs hinting at developing a secondary, isolated line
behind the first. Mixing will keep overnight lows 13-15F above
normal. This will also back up the dryline against the higher
terrain.
Wednesday, thicknesses suggest temperatures should be about the
same as today's, but maybe a degree or so cooler. NBM initiates
convection along this feature early, as a cold front moves south
into the South Plains late afternoon. CAMs develop 40-60kts of
deep- layer shear into the afternoon, mainly over the northeast
CWA. As the front approaches, another round of severe weather
looks likely as the front approaches. This should carry into the
overnight hours as the front moves through. Lows will be 4-5F
cooler than tonight, but still well-above normal.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 211 PM CDT Tue Oct 3 2023
Thursday morning, the much-advertised cold front will have made it
to near the Pecos River, and will continue its swift southward
progression to the Rio Grande by early afternoon. Breezy
northeasterly winds can be expected with the front, along with
sharply cooler temperatures, with highs Thursday expected to reach
the upper 70s across northern areas and the higher terrain, lower
to middle 80s elsewhere, and 90s confined through the Rio Grande
Valley. In the wake of the front, temperatures will continue to
cool through Saturday, with highs Saturday likely to be some of
the coolest we've seen in some time, topping out in the upper 60s
and lower 70s for most of the region, with middle 70s along the
Rio Grande. Early morning lows over the weekend may even dip into
the upper 40s for portions of Southeast New Mexico, the northern
Permian Basin, and the mountain areas. Thereafter, temperatures
begin to moderate somewhat as the trough continues its eastward
progression and ridging builds to the west. By early next week,
temperatures will be in the lower 80s for most, warmer, but still
a little below normal for early October, a welcome change from the
above normal temperatures that seem to have become the "norm".
Precipitation chances continue through the first portion of the
extended, though will gradually shift southward with the
aforementioned front. The best chance for rain will be generally
along and south of I-10 and especially toward the Big Bend and Rio
Grande in association with a weak disturbance progged to move
across northern Mexico. There remains some uncertainty in the
northward extent of precipitation coverage given the drier post-
frontal airmass which would serve to stymie precipitation
potential. Have adjusted the NBM PoPs down accordingly in the
Thursday night-Saturday night time frame, given the NBM's
propensity to struggle with drying of lower levels synonymous with
strong cold fronts. Otherwise, not too much change was needed in
the extended, with dry conditions returning areawide by Sunday
afternoon.
&&
.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Tue Oct 3 2023
Models are on the fence about low clouds developing KMAF/KHOB
overnight, and we'll hold off a mention for now. Otherwise, VFR
conditions should prevail next 24 hours, w/a widespread cu field
this afternoon, and another invof KMAF/KFST near the end of the
forecast period. Convection will be possible, especially eastern
terminals, and we've made a mention this afternoon KFST.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 89 65 80 / 30 70 50 30
Carlsbad 65 89 61 81 / 10 10 10 10
Dryden 71 92 70 84 / 20 30 40 50
Fort Stockton 69 90 65 80 / 30 50 30 40
Guadalupe Pass 63 81 58 75 / 0 10 10 10
Hobbs 65 86 59 79 / 10 30 20 10
Marfa 62 86 60 81 / 10 20 20 30
Midland Intl Airport 69 88 65 80 / 20 50 40 30
Odessa 70 88 65 80 / 20 50 30 20
Wink 69 90 64 83 / 10 30 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...44
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Oct 3, 2:13 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
313 PM CDT Tue Oct 3 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
313 PM CDT Tue Oct 3 2023 /213 PM MDT Tue Oct 3 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a medium risk of severe storms late this afternoon and
evening, mainly across West Texas. A Severe Thunderstorm Watch is in
effect. Any severe storms that do develop may be accompanied by
large hail and damaging winds. Heavy rainfall may also result in
flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a medium risk of severe storms Wednesday afternoon and
evening, mainly across the Western Low Rolling Plains and Permian
Basin. Any severe storms that do develop may be accompanied by
damaging winds, large hail, and an isolated tornado. Heavy rainfall
may also result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Oct 3, 2:27 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
327 PM CDT Tue Oct 3 2023
TXZ075-032115-
Pecos TX-
327 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS COUNTY
THROUGH 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 251 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3086 10302 3104 10306 3124 10261 3087 10252
TIME...MOT...LOC 2026Z 263DEG 20KT 3097 10296
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Oct 3, 2:30 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Tue Oct 3 2023
TXZ075-278-032115-
Pecos TX-Davis Mountains Foothills TX-
330 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES THROUGH 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Marathon, or 25 miles northeast of Alpine, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
This includes Interstate 10 near mile marker 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3041 10331 3057 10343 3091 10297 3053 10271
TIME...MOT...LOC 2030Z 245DEG 26KT 3054 10327
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Oct 3, 2:53 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM CDT Tue Oct 3 2023
TXZ068-069-075-032145-
Pecos TX-Crane TX-Upton TX-
353 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...EASTERN
CRANE AND WEST CENTRAL UPTON COUNTIES THROUGH 445 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Crane, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crane, Cordona Lake, and Crane County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
&&
LAT...LON 3110 10252 3119 10271 3153 10253 3137 10224
TIME...MOT...LOC 2053Z 209DEG 13KT 3125 10257
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Oct 3, 3:46 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM CDT Tue Oct 3 2023
TXZ051-052-063-032230-
Martin TX-Glasscock TX-Howard TX-
446 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND...HOWARD AND SOUTHEASTERN MARTIN COUNTIES
THROUGH 530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 12 miles northeast of Greenwood, moving northeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Spring, Stanton, Coahoma, Sand Springs, Lomax, Luther, Big Spring
Country Club, Big Spring McMahon-Wrinkle Airpark, Stanton Municipal
Aiport, and Elbow.
This includes Interstate 20 between mile markers 154 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3205 10178 3209 10178 3209 10183 3215 10187
3250 10146 3220 10124
TIME...MOT...LOC 2146Z 239DEG 18KT 3215 10174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Oct 3, 3:52 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Tue Oct 3 2023
TXZ046-047-032230-
Dawson TX-Borden TX-
452 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES THROUGH 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lamesa Municipal Airport, or near Lamesa, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Hancock, Key, and
Arvana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3280 10139 3264 10194 3277 10205 3296 10179
3296 10152
TIME...MOT...LOC 2151Z 241DEG 24KT 3275 10190
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Oct 3, 3:53 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Tue Oct 3 2023
TXZ075-032245-
Pecos TX-
453 PM CDT Tue Oct 3 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PECOS AND NORTHWESTERN
TERRELL COUNTIES THROUGH 545 PM CDT...
At 452 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 26 miles east of Fort Stockton, moving northeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 276 and 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3060 10230 3060 10234 3057 10234 3041 10269
3067 10288 3108 10236 3074 10199
TIME...MOT...LOC 2152Z 240DEG 16KT 3075 10247
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144983, 1144974, 1144977, 1144968, 1144975, 1144973, 1144978, 1144976, 1144969, 1144979, 1144980, 1144981, 1144966, 1144961, 1144962, 1144982, 1144965, 1144972, 1144971, 1144963.